Combinatorica

, Volume 37, Issue 2, pp 137–142 | Cite as

Square-root cancellation for the signs of Latin squares

Original Paper

Abstract

Let L(n) be the number of Latin squares of order n, and let L even(n) and L odd(n) be the number of even and odd such squares, so that L(n)=L even(n)+L odd(n). The Alon-Tarsi conjecture states that L even(n) ≠ L odd(n) when n is even (when n is odd the two are equal for very simple reasons). In this short note we prove that
$$\left| {{L^{even}}\left( n \right) - {L^{odd}}\left( n \right)} \right| \leqslant L{\left( n \right)^{\frac{1}{2} + o\left( 1 \right)}}$$
, thus establishing the conjecture that the number of even and odd Latin squares, while conjecturally not equal in even dimensions, are equal to leading order asymptotically. Two proofs are given: both proceed by applying a differential operator to an exponential integral over SU(n). The method is inspired by a recent result of Kumar-Landsberg.

Mathematics Subject Classification (2000)

05B15 05A16 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    N. Alon and M. Tarsi: Colorings and orientations of graphs, Combinatorica 12 (1992), 125–134.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    M. Creutz: On invariant integration over SU(N), J. Math. Phys. 19 (1978), 2043–2046.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    A. A. Drisko: On the number of even and odd Latin squares of order p+1, Adv. Math. 128 (1997), 20–35.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    D. G. Glynn: The conjectures of Alon-Tarsi and Rota in dimension prime minus one, SIAM J. Discrete Math. 24 (2010), 394–399.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    S. Kumar and J. M. Landsberg: Connections between conjectures of Alon-Tarsi, Hadamard-Howe, and integrals over the special unitary group, See http://arxiv.org/abs/1410.8585, preprint (2014).MATHGoogle Scholar
  6. [6]
    D. S. Stones and I. M. Wanless: How not to prove the Alon-Tarsi conjecture, Nagoya Math. J. 205 (2012), 1–24.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    J. H. van Lint and R. M. Wilson: A course in combinatorics, Cambridge University Press, Cambridge, second edition, 2001.CrossRefMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Churchill CollegeUniversity of CambridgeCambridgeUK

Personalised recommendations